Wisconsin, 2018Strong Wind in Wisconsin, March 31, 2018
March 31, 2018 · NWS MKX · 1 event in 1 county or zone
The passage of a strong low pressure area across northern WI, resulted in gusty west winds that caused some damage in the city of Milwaukee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a strong low pressure area across northern WI, resulted in gusty west winds that caused some damage in the city of Milwaukee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 31, 5:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 31, 5:35 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
635 AM CDT Sat Mar 31 2018
.UPDATE...
Temperatures have already warmed into low 40s in most locations as
of 6 AM, and as readings continue to warm, the threat of any snow
or mixed precipitation has all but ended for this morning. Rain,
moderate at times, will push east through the area over the next
few hours. Winds are already starting to increase ahead of this
as the surface low just south of the Twin Cities deepens, but
gusts should really start to ramp up within the areas of heavier
rain, where momentum transfer from a very strong low level jet
will be maximized. As mentioned in an earlier update, we will also
need to carefully watch the effects of clearing later this
morning ahead of the surface cold front, where winds could be
maximized.
&&
.AVIATION(12Z TAFS)...
The threat for wintry precipitation early this morning has ended.
The main concern for today will be with very strong surface winds.
Winds will initially be from the south and southwest this morning,
with gusts between 35 and 40 knots likely. Winds will become
westerly and eventually northwesterly later this afternoon, with
gusts still in the 30 to 35 knot range.
An area of MVFR ceilings is also likely to affect the terminals
this morning as the area of rain moves through. Ceilings are
expected to fall to around 1500 ft for a time this morning before
lifting later in the day.
&&
.PREV DISCUSSION... (Issued 533 AM CDT Sat Mar 31 2018)
..Update for Wind Advisory...
UPDATE...
Have gone ahead and issued a Wind Advisory for the entire forecast
area. Upstream obs across central and eastern Iowa indicate an
area of enhanced winds associated with the arrival of heavier
precipitation, which is likely associated with mixing down of a
very strong low level jet. Of as much concern is the area of
clearing behind the precipitation, but ahead of the cold front.
As this clearing moves into the region later this morning, it may
enhance boundary layer mixing, allowing stronger winds to make
their way down to the surface.
While gusts should generally top out around 45 MPH today, a few
gusts to around 50 are certainly not out of the question.
PREV DISCUSSION... (Issued 252 AM CDT Sat Mar 31 2018)
DISCUSSION...
Early this Morning through Tonight...Forecast Confidence is
Medium...
2 AM temperatures have fallen into the low to mid 30s across the
area. Precipitation is beginning to develop to our west on the
nose of a very strong low level jet, and will continue to expand
in coverage and push east into the region over the next few hours.
This should generally fall as a mix of rain and snow, with snow
most favored along and north of I-94. Given marginal surface
temperatures, little is expected in the way of accumulation.
Amounts should generally be confined to no more than a half inch,
and mostly on grassy surfaces at that.
Temperatures have likely reached their overnight mins at this
point, and will slowly rise as we head toward sunrise. This should
result in any snow changing over to rain by or shortly after
sunrise.
Rain showers will continue for most of the morning hours, along
with increasingly gusty south winds. Gusts should remain just
under Wind Advisory criteria, but will still approach 40 MPH at
times. If any areas of clearing end up developing, then even
stronger winds could make their way down to the surface. Will
definitely keep a close eye on both observations and short term
model trends over the next several hours.
Those gusty winds will (briefly) usher in a warmer airmass, with
areas east of a line from Janesville to Sheboygan getting into the
upper 40s and low 50s by mid day. Further east, temperatures will
limited to the low to mid 40s given an earlier frontal passage.
The cold front should sweep across the forecast area from west to
east between about 11 AM and 2 PM, with winds quickly becoming
westerly and then northwesterly behind the front. Gusts will again
approach 40 MPH this afternoon.
Temperatures will start falling with the frontal passage...and
will keep on dropping through the rest of the overnight hours.
Sunday - Confidence...Medium to High
By daybreak on Easter morning, expect temperatures to be in the
low to mid teens. Winds will remain quite blustery from the
northwest, with wind chills in the single digits.
Westerly flow with lingering anticyclonic curvature noted.
Looking at a dry day. Surface high slides to our south. Guidance
temps has readings mainly in the chilly mid 30s. Looks reasonable
at this point.
Monday through Tuesday night - Confidence...Medium
Lingering influence of surface high should persist for the
morning. Models show a wing of isentropically induced
precipitation develop in the afternoon hours. Soundings start to
saturate from the top down and for the most part the GFS sounding
looks like snow however lowest levels show surface temps over 40
likely to lead to more of a mix or just rain. Better low level
warm push arrives Monday night. the ECMWF has surface/850 low
tracking to our south while the GFS and NAM show a more northern
scenario. At this point this looks like a rain/snow mix Monday
night with the ECMWF suggesting snow potential this period.
By Tuesday afternoon and night as the system pulls away colder
air wraps in so could catch some def zone snows then as boundary
layer cools. Low level temps will dictate any potential impacts
from this system. It does look rather blustery as this system
pulls out with gusty north winds within the amplifying low level
thermal trough as 850 temps drop into the negative teens celsius.
Wednesday through Friday - Confidence...Low to Medium
Overall quiet and continued cool period. Some disagreements with
respect to precip associated with reinforcing cold front Thursday
into Friday time frame. Ecmwf looks drier than the GFS with this
feature so will just go the blended route at this point with
respect to POPS.
MARINE...South winds will increase to gales this morning, and a Gale
Warning is in effect for the nearshore waters starting at 7 AM.
South gales will continue through mid day, before a cold frontal
passage turns winds to west and then northwest. West to northwest
gales will continue into early evening.
Once the gales dissipate, a Small Craft Advisory will be needed
for lingering winds and waves tonight into early Sunday morning.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 6 PM CDT this evening for WIZ046-047-051-052-
056>060-062>072.
LM...Gale Warning until 7 PM CDT this evening for LMZ643>646.
&&
Update...Boxell
Today/Tonight and Aviation/Marine...Boxell
Sunday THROUGH Friday...99Hazardous weather outlook, Mar 31, 6:12 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
712 AM CDT Sat Mar 31 2018
WIZ046-047-051-052-056>060-062>072-011215-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
712 AM CDT Sat Mar 31 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
Windy conditions are expected today. A Wind Advisory is in effect
through this afternoon. South winds gusting to 40 to 45 mph in
the morning will turn to the west to northwest in the afternoon
with some gusts as high as 35 to 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow will be possible mainly Monday night through Tuesday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-011215-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
712 AM CDT Sat Mar 31 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Today and Tonight
A Gale Warning is in effect today, as a strong low moves across
northern Wisconsin. South gales are expected this morning, veering
west to northwest this afternoon and evening.
A Small Craft Advisory will likely be needed Saturday night, after
the Gale Warning expires.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winds and waves will approach Small Craft Advisory levels Monday
night into Wednesday morning.
www.weather.gov/mkx
In the hours before
Local storm report, Mar 31, 6:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
734 AM CDT SAT MAR 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM NON-TSTM WND GST 3 ENE MONROE 42.62N 89.59W
03/31/2018 M45 MPH GREEN WI AWOS
MEASURED AT MONROE MUNICIPAL AIRPORT AWOS -
KEFT.
&&
MBKLocal storm report, Mar 31, 6:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
746 AM CDT SAT MAR 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM NON-TSTM WND GST 2 N JUNEAU 43.43N 88.70W
03/31/2018 M45 MPH DODGE WI AWOS
MEASURED AT DODGE COUNTY AIRPORT AWOS -
KUNU.
&&
MBKStrong Wind, Milwaukee
- When
- March 31, 7:00 AM CST to 6:00 PM CST
- Where
- Milwaukee forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Gusty westerly winds caused panels to fall from a high-end apartment construction site near the intersection of Prospect Ave. and Ivanhoe Place. The panels landed on a parked car, destroying its windshield. In the downtown area near the Northwestern Mutual building, three panels on the underside of the skywalk broke free and landed on a parked car.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, March 31, 20183 events
- Winter Storm in Michigan, March 31, 20182 events
- Tornado in Florida, March 31, 2018EF0 · 1 event
- Flash Flood in Hawaii, March 31, 20181 event
- Marine Thunderstorm Wind in Lake Erie, March 31, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738878.